CSN Login
Members Online: 12

FOLFOX Side Effect Questions

TheLadySkye
Posts: 86
Joined: Oct 2013

I had my 9 of 12 FOLFOX chemotherapy today, and I had a couple questions.  It should be noted that they pulled the 5FU bolus (I still have the 2-day fanny pack) last time because my labs kept tanking and they didn't want to keep delaying treatment.

 

So my first question...does anyone ever feel kind of "panty" the first day and evening?  I feel like I'm panting a bit just walking to the bathroom, and I'm breathing through my mouth because I don't feel I'm getting quite enough air though my nose.  It's better when I sit down, though my pulse is still pretty high.  Is this normal from the chemo?  Is this because my CBC numbers are low? (red cells and hematocrit are still moderately low).

 

Also, do I need to be worried that my lymphocytes are low now?  My neutrophils (the one the doctors seems to look most closely at to determine if they will go ahead with chemo) have rebounded nicely, but my lymphocytes were a bit low now.  Can anyone explain the difference and if this is of concern?

 

I'm also trying to pinpoint the cause of some unsteadiness I've been having on my feet.  The doc's first question involves neuropathy, but I can feel my feet just fine and haven't had any numbness or tingling there.  My hands have had a couple episodes of tingling for a couple hours and then it passes.  So I guess my thoughts for this recent bout of unsteadiness are - neuropathy anyway?  A side effect of low blood counts?  I've lost about 30 pounds since before and during surgery recovery (they had me on a low-residue diet due to the obstruction, and I had a hard time getting proper calories during that time, though I am eating fairly normally now) - is my center of gravity just off now due to the weight loss?  

 

I realize answers would likely be speculative, but I'm curious if anyone has experienced these issues or has any insights.

 

Thank you.

annalexandria's picture
annalexandria
Posts: 2253
Joined: Oct 2011

is the high pulse rate, which I believe can be due to anemia.  Mine was some insane number during the times when I was really anemic.  Have you had this checked lately?  I had to have a couple of blood transfusions during chemo.  Anemia can also make you light-headed and breathless.  It was hard for me to walk upstairs.

I guess I would say that it seems that with all the things you have going on (weight loss, blood counts, etc) that it would be expected to feel pretty off at this point, but I would want to talk to my doc about these symptoms.  There are some things they can do to try and improve how you're feeling.

Hang in there!  Chemo is such rough stuff.  I'm glad to hear that you are getting closer to the end of the program

Hugs~AA

Trubrit's picture
Trubrit
Posts: 1478
Joined: Jan 2013

I called it being tippy.

I was very unsteady on my feet, to the point that I used a walker. 

I put it down to either an inner ear problem casued by the chemo, or it could have been something to do with my sense of peception, which I also suffered with during chemo.

I have had BPPV (Benign paroxymal positional virtigo) for several years, and I feel my unsteadiness could have well been accentuated by the chemo.  My Oncologist was not at all concerned. 

And yes, I was also short of breath. I truly felt and looked (when my hair fell out and got all whispy) like I was 100 years old. 

It has alll cleared up and gone away now that threatments are over. My hair has grown back, I've got my glow and people say that I look the picture of health. So stick in there and soon, you'll be back to normal(ish) (I doubt we're ever normal again). 

 

 

 

marbleotis's picture
marbleotis
Posts: 491
Joined: Mar 2012

I had all that.  I did 12 rounds 5-FU and Oxi.  I had neuropathy in hands, feet, teeth, tongue.  Now 2 years and 2 months later I still have it in my hands and feet but it has improved alot. 

I used to also call myself tippy because I would just lose my footing and almost go over.  I lost 65 pounds in total and have gained back about 20.  65 was too much but now I am trying to lose 10, which would be a good number for me.

I had issues with platlet counts which delayed I think # 5 by 2 weeks, then I was ok. 

I discovered it is a roller coaster, and still is many times.  But I am a stage 3b signet cell that is 2 years, 2 months NED - so it was worth it.

Keep using your hands and feet, get good shoes (I prefer Clark's) and in time you will see improvement.

I get to the gym 3X per week, only eat organic and stick to a Mediteranian based diet.

Please keep posting on your progress.

 

Hooley's picture
Hooley
Posts: 153
Joined: Aug 2012

I had only six rounds of oxy before getting a reaction. Red, itchy hands and pain in middle of chest.  They took my off urgently and gave me oxygen and antihistamine.  within 10 minutes I was fine 

LOUSWIFT
Posts: 360
Joined: Aug 2006

I did 12 treatments of Folfox. My oncologist ignored the problems I was having and being stupid I trusted his judgement. After all the doctor was well known and respected and director of the Oncology department. After treatment 7 I started to have problems including ascites in my abdomen. He said no worries it will go away. I headed to Florida for the birth on my grand daughter which occurred a few weeks after completing Folfox treatment. I ended up in a Florida Hospital ER in extreme abdominal pain. I had swollen to over 50 inches. They gave me morphine and after 10 days in intensive care and another 24 days in a hospital bed they called my daughter back in Michigan to come visit with her dad one last time. I didn't die but lost over 50 pounds and lost the abiliy to walk or even sit up. The Florida doctors finally determined that I now had cirrhosis likely caused by the Folfox since everything else had been ruled out. My Michigan oncolongist suggested it may have not have been the Folfox since cirrhosis can be caused by unknow reasons other than what is usual. I fired the doctor and suggested he park cars for a living. My surgical oncolongist suggested I go back and see him in the future because he's so competent at his profession everyone thinks so. I asked how many has he killed that don't get a vote. Take charge of your health screw doctors and their arrogance. I have permanent hand and foot nerve damage. I have nerve pain so bad in my legs that some nights despite medication I can't sleep. I must wear adult underwear do to excrement incontinence. The final insult after enduring and continuing to endure this damage the rest of my limited life is that the Folfox didn't work. I developed liver cancer two years later. My advice is research; get second options; talk to those with experience; and never assume a docotr knows what they are doing or care about your situation. Having said all this, there are for many where the "cures" have worked. It must always be a balance between the damage you will incurr and the possibility that the treatment will be effective. In this lies the dichotomy. In hindsight I wish I never allowed folfox in my body. Good luck hope it works for you Lou

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network